Femara

Options
ohilly
ohilly Member Posts: 441
edited March 2014 in Breast Cancer #1
I have been writing on this board for awhile (stage I invasive intraductal,did not spread to lymph nodes, BRCA 1, had a mastectomy and soon to have a preventive mastectomy on the other breast because BRCA). Anyway, I am now soon to start taking Femara, and wondered what others' experiences are with the drug? How long after chemo did you start taking it, and what side effects did you experience? My hair has not yet grown back from the chemo, and I'm a little concerned that I read hair loss is a side effect of Femara (actually, I read it was on some internet sites and other sites did not mention this as a side effect, so I'm a little confused). I also read it causes joint pain. Please advise! Ohilly

Comments

  • Unknown
    Options
    Hi Ohilly, I am not taking femara but I am taking tamoxifen. Hair thinning is also known as a possible side effect this drug but I have not experienced it yet. Remember, even if just one person experienced a side effect during the trials for a particular drug, then they have to list it as being a possibility. I wish I could be of more help. Take care, Eil
  • toninasky
    toninasky Member Posts: 102
    Options
    Hi Chilly,

    Everyone is different, but there are several side effects to Femara. I stopped taking it after 8 months. Go to www.askapatient.com and type in femara. You can read what others have experienced. Good Luck and wishing you Blessings and a speedy healing.
  • Texylin
    Texylin Member Posts: 43
    Options
    Hi, ohilly! My name is Linda or "Texylin" and I'm in Stage 4 BC. I was dx'd in Dec of 2002, had mastectomy and was on tomoxifen for 4 yrs. Ca came back as a pluaral effussion. I had 7 rounds of chemo, taxotere, and was put on femara a month later. As Toninsky said, you can look up femara and askapatient.com and it will give you a lot of info. Everyone is different, but I haven't had any hair loss, it just didn't grow back as thick on the top as it used to be. I do have an awful lot of joint pain in feet, ankles, shoulders and hands. I can be ok for awhile walking, but after a sitting or laying down, it is very hard getting back up. I have been in remission for 10 months which has suprised my doctors and that is the only reason I stay on it. It works and that is what we're all after. Remember, no two people are the same and you may not experience any of the side effects. I wish you all the best and my prayers are with you. Linda
  • cabbott
    cabbott Member Posts: 1,039 Member
    Options
    Texylin said:

    Hi, ohilly! My name is Linda or "Texylin" and I'm in Stage 4 BC. I was dx'd in Dec of 2002, had mastectomy and was on tomoxifen for 4 yrs. Ca came back as a pluaral effussion. I had 7 rounds of chemo, taxotere, and was put on femara a month later. As Toninsky said, you can look up femara and askapatient.com and it will give you a lot of info. Everyone is different, but I haven't had any hair loss, it just didn't grow back as thick on the top as it used to be. I do have an awful lot of joint pain in feet, ankles, shoulders and hands. I can be ok for awhile walking, but after a sitting or laying down, it is very hard getting back up. I have been in remission for 10 months which has suprised my doctors and that is the only reason I stay on it. It works and that is what we're all after. Remember, no two people are the same and you may not experience any of the side effects. I wish you all the best and my prayers are with you. Linda

    They checked my vitamin D level and put me on the prescription stuff. Lo and behold most of the joint pain disappeared. I had trouble believing I could possibly be deficient or that it would make any difference. After all, I get outside some, took supplements and drank milk with vitamin D in it. Nevertheless, the oncology nurse recommended it and she was right. I only wish I stayed deficient because the prescription D worked a lot better on the joint pain than the over the counter stuff you can buy. It is cheap to check and worth trying if you are in pain.
  • cruf
    cruf Member Posts: 908
    Options
    unknown said:

    Hi Ohilly, I am not taking femara but I am taking tamoxifen. Hair thinning is also known as a possible side effect this drug but I have not experienced it yet. Remember, even if just one person experienced a side effect during the trials for a particular drug, then they have to list it as being a possibility. I wish I could be of more help. Take care, Eil

    Hi Ohilly! I was on Tamoxifen for 5 years and did quite well on it. A few sideeffects but the worst one was hot flashes. I went onto Femara for 8 mos. and had many including continued hot flashes ,wt. gain, joint pain, hair loss, high cholesterol, dry eyes etc but as the other women said, not everyone has trouble like this. I did switch to Aromasin for a year and 1/2 and had the same side effects . Been off all meds since Oct 2007 and am feeling better but not perfect. I stayed on the meds as long as I did because I wanted to do everything to prevent recurrance but I decided my quality of life was being interrupted and after 7 years on these meds, theres no guarantee of prevention so I stopped. Having my mammo tomorrow and keeping my fingers crossed. Good luck to you. My opinion is to give it a try. You might be w/o side effects! HUGS!! Cathy
  • mmontero38
    mmontero38 Member Posts: 1,510
    Options
    Hey Ohilly: I am on tamoxifen for the next 5 yrs, but my niece is on the femara. She hasn't experienced hair loss but has joint pain. Her doctor is testing her Vit D levels because it does help with the joint pain and it is also good in preventing certain cancers such as breast, colon and prostate. Have your doctor check your thyroid, vit d levels before you start the femara. Love, Lili
  • dcc205
    dcc205 Member Posts: 2
    Options
    As all have said- each of us is different. I am 5 1/2 yr post cancer and did the Tamoxifin route for 5 with no real side effects. Switched to Femara and wow- I was so miserable. I was only 3 mths in and was like an 85 yr old. Couldn't walk or hardly move from joint pain. I thought it was the "best" drug for me so i suffered needlessly! I finally accepted defeat and told my oncologist and he switched me ASAP to Aromisin and after a few sore joints that were manageable for a couple of weeks- I am now 6mths in a doing great. My advice if one hurts and is horrible for quality of life try one of the others! Ask questions like you are doing and God be with you thru this fight!